Previous reports have suggested that accidental intravascular injection of an epinephrine-containing test dose increases T-wave amplitude in anesthetized children. We designed this study to prospectively determine whether changes in T-wave amplitude could be a reliable indicator for detecting intravascular injection. We studied 32 ASA physical status I infants and children (3.4 +/- 1.7 yr) undergoing elective minor surgeries during 1.0 minimum alveolar anesthetic concentration of sevoflurane and 67% nitrous oxide in oxygen. After the IV administration of atropine 0.01 mg/kg, the patients were randomly assigned to receive either saline (n = 16) or a test dose consisting of 1% lidocaine (0.1 mL/kg) with 1:200,000 epinephrine (0.5 [micro sign]g/kg, n = 16) via a peripheral vein to simulate the intravascular injection of the test dose. Heart rate (HR) and systolic blood pressure (SBP) were recorded every 20 and 30 s, respectively, and the T-wave amplitude of lead II was continuously recorded for subsequent analysis. Of the 16 children receiving the test dose, 16, 13, and 16 developed increases in HR, SBP, and T-wave amplitude >or=to10 bpm, >or=to15 mm Hg, and >or=to25%, occurring at 30 +/- 7, 70 +/- 31, and 20 +/- 5 s, respectively. Because no patient receiving saline met these criteria, sensitivity, specificity, and positive and negative predictive values were all 100% based on the criteria using the T-wave amplitude and the peak HR. Our results suggest that changes in T-wave amplitude are as effective as HR for detecting the intravascular injection of an epinephrine-containing test dose in sevoflurane-anesthetized children. Implications: To determine whether an epidurally administered local anesthetic is unintentionally injected into a blood vessel, a small dose of epinephrine is often added to a local anesthetic. We found that increases in T-wave amplitude by >or=to25% in lead II monitor electrocardiography are as effective as a heart rate increase >or=to10 bpm for detecting intravascular injection in sevoflurane-anesthetized children.
(Anesth Analg 1999;88:754-8)
Department of Anesthesia, Akita University School of Medicine, Akita, Japan.
Accepted for publication December 23, 1998.
Address correspondence and reprint requests to Makoto Tanaka, MD, Department of Anesthesia, Akita University School of Medicine, Hondo 1-1-1, Akita-shi, Akita-ken 010-8543, Japan. Address e-mail to firstname.lastname@example.org.